Thunderstorm Wind, Shenandoah
- When
- May 23, 2:30 PM EST
- Where
- Shenandoah County, 5 mi SW of Edinburg
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.767, -78.633
Trees down across the southern end of the county.
3 thunderstorm wind, 2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 23, 1:10 PM EST, 1 hour 20 minutes earlier.
FXUS61 KLWX DDHHMM AFDLWX AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 210 PM EDT SUN MAY 23 2004 SHORT TERM...TNGT/MON FNTL BNDRY CONTINUES TO THE N OF THE CWA WI THE BERMUDA HIGH KEEPING THE REGION IN W TO SSW FLOW. TEMPS WL CONTINUE TO RUN ABOUT 10 DEG ABV NORMAL WITH DEW POINT IN THE MID 60S. THIS WILL ALSO CONTINUE TO GIVE US WDLY SCT TO SCT CNVCTN IN THE AFTERNOON/EVENINGS. WITH THE CHC OF SOME ISOLD SVR POTENTIAL. MODELS CONT TO FCST WEAK S/WVS MOVING ACRS THE NERN CONUS. EACH OF THESE WAVES PRODUCING A WK TROF AXIS WHICH CUD PROVIDE A BETTER FOCUS MECHANISM FOR TSRA ACTIVITY. SO WILL ADJUST POPS AND TEMPS UP SLIGHTLY...BUT OVERALL NO MAJOR CHANGES. ND .LONG TERM (MONDAY NIGHT THROUGH SUNDAY): OBSERVATIONS: PAST 5 DAY NORTHERN HEMISPHERIC 500MB HEIGHT ANOMALIES SHOW A BLOCKING PATTERN OVER THE PACIFIC WITH A RIDGE DOMINATING THE GULF OF ALASKA. WATER VAPOR SHOWS A VIGOROUS WAVE DROPPING DOWN THE ROCKIES...WHILE THE LEAD WAVE EJECTS OVER THE MIDWEST. 12Z SURFACE ANALYSIS PLACES A STATIONARY BOUNDARY ACROSS THE LOWER GREAT LAKES REGION WITH A LEE TROUGH DOWN THE APPALACHIANS. MODELS: GENERAL AGREEMENT AMONG MODELS SHOWING PERIODIC WAVES RIDING NORTHEAST FROM THE SOUTHWEST CONUS...WHICH SHOULD BUCKLE THE BOUNDARY SOUTH AND NORTH FROM TIME TO TIME. GFS IS SLOWER THAN HPC/EUROPEAN WITH THE SOUTHWARD PROGRESSION OF THE BOUNDARY DURING THE WEEKEND...WHICH AFFECTS POPS/TEMPERATURE FORECAST. ENSEMBLE DATA: 00Z GFS 500MB HEIGHT ENSEMBLES SHOW THE LEAD WAVE TRAVERSING THE EASTERN GREAT LAKES MONDAY...WHILE THE SECOND MORE VIGOROUS WAVE TRAVELS ACROSS THE GREAT LAKES DURING THE MIDWEEK...DEEPENING THE MIDLEVEL TROUGH ACROSS SOUTH-CENTRAL CANADA. SLIGHT RIDGING (BUT 500MB MEAN FLOW) IS SHOWN FOR THE WEEKEND. 00Z GFS ENSEMBLES MOS HIGHLIGHT PRECIPITATION CHANCES DURING WEDNESDAY AND THE WEEKEND...WHILE HIGH TEMPERATURES SLIDE FROM NEAR 90 TO 80 (POSSIBLY AFFECTED BY INCREASED PRECIPITATION CHANCES AND INCREASING CLIMO WEIGHTING). FORECAST RATIONALE: OVERALL PATTERN IS SHOWING SIGNS OF BECOMING ACTIVE ACROSS THE REGION. MIDLEVEL MEAN FLOW DIGS ACROSS THE SOUTHERN ROCKIES AND THEN EXTENDS NORTHEAST INTO THE MID ATLANTIC REGION. DETERMINING TIMING AND STRENGTH OF WAVES IS TOUGH AT THIS POINT...AND DECIDED NOT TO ALTER THE FORECAST TOO MUCH BECAUSE OF THIS. ROGOWSKI && .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-241000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 940 AM EDT SUN MAY 23 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-241000- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 940 AM EDT SUN MAY 23 2004 .DAY ONE... SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE. A FEW OF THE STRONGER STORMS MAY CONTAIN HEAVY RAINFALL...STRONG GUSTY WINDS...AND HAIL. .DAYS TWO THROUGH SEVEN... SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. ND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 147 PM EDT SUN MAY 23 2004 WVZ050-231830- HAMPSHIRE WV- 147 PM EDT SUN MAY 23 2004 ...STRONG THUNDERSTORM OVER SOUTHWEST HAMPSHIRE COUNTY... AT 1:45 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES EAST OF PURGITSVILLE...MOVING TO THE NORTHEAST AT 20 MPH. THIS STORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WINDS GUSTING TO 35 MPH...SMALL HAIL...AND DANGEROUS LIGHTNING. RESIDENTS IN CENTRAL AND EASTERN HAMPSHIRE COUNTY SHOULD PREPARE FOR RAPIDLY CHANGING WEATHER AS THIS STORM APPROACHES. A WARNING MAY BECOME NECESSARY WITH THIS STORM. ROGOWSKI
The Sterling radar (KLWX), 102 km away, was scanning. The volume nearest the first event began at 19:31 UTC.
3 thunderstorm wind, 2 hail. Local standard time, as filed.
Trees down across the southern end of the county.
Tree down on power lines and cables.
Tree down.
Penny size hail reported by Law Enforcement Officer.
Penny size hail reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396354, 5396351, 5396353, 5396352, 5396350.